Nebraska, 2025

Hail and Damaging Winds in Nebraska, June 29, 2025

June 29, 2025 · NWS CYS · 10 events in 2 counties and zones

Numerous thunderstorms developed across eastern Wyoming during the afternoon of June 29th. These thunderstorms moved eastward into western Nebraska and produce some very large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Numerous thunderstorms developed across eastern Wyoming during the afternoon of June 29th. These thunderstorms moved eastward into western Nebraska and produce some very large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 29, 1:30 PM MST, 3 hours 5 minutes earlier. Its key messages:

  • Strong to severe thunderstorms expected this afternoon and evening with a severe thunderstorm watch out.
  • Elevated fire weather conditions continue for Carbon county
  • Warm temperatures and daily coverage of isolated to scattered afternoon and evening showers and thunderstorms expected for Tuesday through Sunday.
Area forecast discussion, Jun 29, 1:30 PM MST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
230 PM MDT Sun Jun 29 2025

.KEY MESSAGES...

- Strong to severe thunderstorms expected this afternoon and
  evening with a severe thunderstorm watch out.

- Elevated fire weather conditions continue for Carbon county

- Warm temperatures and daily coverage of isolated to scattered
  afternoon and evening showers and thunderstorms expected for
  Tuesday through Sunday.

&&

.SHORT TERM /THROUGH MONDAY/...
Issued at 102 PM MDT Sun Jun 29 2025

Mesoscale analysis shows an environment prime for some strong to
severe thunderstorm development as of this writing, with CAPE
around 1000-2000 J/kg and bulk effective shear of 20-40 knots. A
severe thunderstorm watch is in effect through 9 PM tonight for
areas east of and around I-25 not including Converse County. The
environment is supportive of large hail and damaging wind gusts,
but wind may become the more predominant threat as storms shift
eastwards through the evening hours. High resolution guidance is
in pretty solid agreement on this timeframe, with clustered
storms departing the Nebraska Panhandle around 9-10 PM.

Overnight activity should wane though a few lingering showers
or weak storms may be possible for these areas through the
morning hours. Ceilings may also lower and some mist or weak
fog could be possible for areas including Cheyenne and Sydney,
though confidence is overall low in this. For Monday a few
upslope showers or storms may develop off of the high terrain in
Wyoming, but probabilities are overall on the low side and we'll
see this quickly wane with the setting of the sun. Otherwise
today and tomorrow will be the coolest days of the period, with
highs today in the 70's to 80's with widespread highs on Monday
in the 70's to low 80's thanks to the cold front. That will
change as we move into the long term though as summer warmth
returns.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 102 PM MDT Sun Jun 29 2025

Tuesday...A warming trend develops as 700 mb temperatures rise to
near 15 Celsius. Adequate moisture aloft for isolated to widely
scattered late day showers and thunderstorms, mainly over and near
the mountains.

Wednesday...The warming trend continues as 700 mb temperatures reach
16 Celsius. Moisture availability looks less than Tuesday, thus we
anticipate less shower and thunderstorm coverage.

Thursday-July 4th...Similar temperatures on Thursday compared to
Wednesday with 700 mb temperatures near 16 Celsius. A bit cooler for
July 4th, with more cloud cover and moisture aloft. Scattered late
day showers and thunderstorms each day.

Saturday...Although ridging aloft builds overhead, there should
still be adequate low and mid level moisture for scattered afternoon
and evening showers and thunderstorms. Slightly cooler temperatures
expected for most locations.

Sunday...Slightly warmer as the flow aloft turns westerly. Adequate
low and mid level moisture for scattered late day showers and
thunderstorms, mainly east of Interstate 25.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1151 AM MDT Sun Jun 29 2025

VFR conditions will be prevalent over the next 24 hours, with a
handful of exceptions. First, showers and thunderstorms are
expected to develop this afternoon and impact all sites through
this evening, and any storms could produce locally heavy
rainfall and reduce visibilities for brief periods, alongside
gusty and erratic winds. Storms could even be strong to severe
from KCYS through the Nebraska terminals, with very strong winds
and hail possible. Then, cloud bases will remain generally mid
level at around 3-6k feet, but later tonight a lowered cloud
deck could bring reduced CIGs below 1-2k feet for KCYS and KSNY.
Otherwise expect clouds decks outside of this to lift, becoming
mid to high level and clearing into tomorrow. Winds will be
breezy through this afternoon, around 10-20 knots with gusts
20-30 knots possible outside of the aforementioned storms,
weakening into tomorrow morning.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...CG
LONG TERM...RUBIN
AVIATION...CG
Hazardous weather outlook, Jun 29, 2:07 PM MST, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
307 PM MDT Sun Jun 29 2025

NEZ002-003-019>021-054-055-095-096-WYZ101>119-302115-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
307 PM MDT Sun Jun 29 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

- Severe thunderstorm watch in effect until 9 PM Sunday evening
  for large hail and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

- Thunderstorms resume on Tuesday with another risk of strong to
  severe thunderstorms for the Nebraska Panhandle.

.Spotter information statement...

Spotter reports are encouraged this evening.

In the hours before

Local storm report, Jun 29, 2:20 PM MST, 2 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
320 PM MDT Sun Jun 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     Tstm Wnd Gst     3 NW Arlington          41.62N 106.24W
06/29/2025  M67 MPH          Carbon             WY   Dept of Highways

            Mesonet station WY22 2.7 NW Arlington
            (WYDOT). Gust was associated with decaying
            showers/storms.

&&
Local storm report, Jun 29, 2:32 PM MST, 2 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
332 PM MDT Sun Jun 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     Hail             5 SSE Whitaker          41.35N 104.83W
06/29/2025  E1.50 Inch       Laramie            WY   Trained Spotter

&&

CG
Special weather statement, Jun 29, 3:11 PM MST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
411 PM MDT Sun Jun 29 2025

WYZ117-118-292245-
Central Laramie County WY-South Laramie Range Foothills WY-
411 PM MDT Sun Jun 29 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LARAMIE COUNTY
THROUGH 445 PM MDT...

At 411 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Horse Creek, or 29 miles northeast of Laramie,
moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northwestern
Laramie County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Wyoming.

&&

LAT...LON 4143 10518 4156 10519 4160 10491 4141 10490
TIME...MOT...LOC 2211Z 269DEG 12KT 4151 10509

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Goatley
Special weather statement, Jun 29, 4:05 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
505 PM MDT Sun Jun 29 2025

WYZ103-105>107-292345-
East Platte County WY-Shirley Basin WY-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-
505 PM MDT Sun Jun 29 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ALBANY...WEST
CENTRAL PLATTE AND SOUTH CENTRAL CONVERSE COUNTIES THROUGH 545 PM
MDT...

At 504 PM MDT, Doppler radar was tracking a strong thunderstorm over
Windy Peak, or 31 miles south of Douglas, moving east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Friend Park Campground, Windy Peak, Laramie Peak, Harris Park, and
Westview Circle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Wyoming.

&&

LAT...LON 4223 10585 4239 10582 4239 10505 4207 10506
TIME...MOT...LOC 2304Z 276DEG 33KT 4233 10560

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Rubin
Local storm report, Jun 29, 4:11 PM MST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
511 PM MDT Sun Jun 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     Hail             4 S Hawk Springs        41.73N 104.27W
06/29/2025  M1.25 Inch       Goshen             WY   Trained Spotter

            Half dollar sized hail reported just south
            of the intersection of US85 and WY313.

&&
Local storm report, Jun 29, 4:17 PM MST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
517 PM MDT Sun Jun 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     Hail             3 WSW Gun Barrel        41.42N 104.41W
06/29/2025  E1.75 Inch       Laramie            WY   Trained Spotter

&&

CG

The radar

The Cheyenne radar (KCYS), 95 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

6 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Scotts Bluff

When
June 29, 4:35 PM MST
Where
Scotts Bluff County, 8 mi S of Janise
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
41.730, -103.970

Measured 2 inch hail at the intersection of County Road X and County Road 6.

Hail, Scotts Bluff

When
June 29, 4:49 PM MST
Where
Scotts Bluff County, 9 mi SSE of Janise
Measured
2.3 in hail
Reported by
Trained Spotter
Coordinates
41.740, -103.910

Trained Spotter reported the largest hailstones close to tennis ball sized.

Hail, Scotts Bluff

When
June 29, 5:18 PM MST
Where
Scotts Bluff County, 2 mi S of South Mitchell
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.880, -103.810

Trained spotter reported half dollar sized hail.

Thunderstorm Wind, Scotts Bluff

When
June 29, 5:27 PM MST
Where
Scotts Bluff County, 3 mi N of Scottsbluff
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.910, -103.660

An eight inch tree trunk snapped nearby.

Thunderstorm Wind, Scotts Bluff

When
June 29, 5:27 PM MST
Where
Scotts Bluff County, 3 mi N of Scottsbluff
Measured
60 kt (69 mph) estimated gust
Property damage
$35,000
Reported by
Broadcast Media
Coordinates
41.910, -103.680

There were at least 10 large trees blown over at the Scottsbluff Country Club. Several homes had broken windows due to wind driven hail.

Hail, Scotts Bluff

When
June 29, 5:35 PM MST
Where
Scotts Bluff County, 1 mi E of Scottsbluff
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
41.870, -103.660

Media also estimated 70 mph winds a few miles west of Scottsbluff Nebraska. Some trees blown over.

Hail, Dawes

When
June 29, 5:44 PM MST
Where
Dawes County, 1 mi S of (Cdr)chadron Airport
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.830, -103.100

Trained spotter reported ping pong ball sized hail just west of Chadron Nebraska.

Thunderstorm Wind, Dawes

When
June 29, 5:50 PM MST
Where
Dawes County, 1 mi S of (Cdr)chadron Airport
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
42.830, -103.100

Reported at Chadron Airport ASOS station.

Hail, Scotts Bluff

When
June 29, 5:52 PM MST
Where
Scotts Bluff County, 1 mi NNE of Lake Minatare
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.950, -103.480

Pea to quarter sized hail on the north side of Lake Minatare. Time estimated via radar.

Thunderstorm Wind, Dawes

When
June 29, 6:12 PM MST
Where
Dawes County, 13 mi S of Chadron
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
42.650, -103.030

Report from Kings Canyon RAWS site.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1265252, 1265253, 1265255, 1265257, 1265258, 1265256, 1265254, 1265270, 1265273, 1265271.